STDs Expert Forum
Penis burning and itching
About This Forum:

The STD Forum is intended only for questions and support pertaining to sexually transmitted diseases other than HIV/AIDS, including chlamydia, gonorrhea, syphilis, human papillomavirus, genital warts, trichomonas, other vaginal infections, nongonoccal urethritis (NGU), cervicitis, molluscum contagiosum, chancroid, and pelvic inflammatory disease (PID). All questions will be answered by H. Hunter Handsfield, M.D. or Edward W Hook, MD.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Penis burning and itching

My boyfriend started having itching on his penis in the later part of last week.  It stopped on Sunday or so.  On Monday night we had intercourse with condom, and he experienced a burning sensation and red irritation around the head.  I was wondering what could cause this and if by chance I transfered a yeast infection to him.  I have not or believe I have not had a yeast infection lately; however, in the middle of August we had an abortion.  I bleed or had sometime of discharge for a month and three weeks. We messed around a little at the end of the week prior to his burning begining.  Any help you can provide would be helpful.

Thanks
Related Discussions
239123_tn?1267651214
If you are speaking of symptoms on the external part of the penis--i.e., on the surface, not inside the urethra--then yeast certainly is possible.  So is irritation due to a chemical reaction to the condom, especially if it contained lubricant with the spermicide nonoxynol-9.  And symptoms like this always raise the possibility of more serious things, such as herpes or, even less likely, syphilis.

If neither of you has had other partners in recent months, I would sit tight for a while and see if the symptoms go away on their own.  (If you have sex, use condoms without spermicide.)  But if the symptoms persist or if either of your sexual histories suggest the possibility of STD, then go together to get checked out.

Which raises a word to the wise:  When a couple suspects they are sharing an infection, it's almost always best to be examined by the same health professional at about the same time.  Often the diagnosis that isn't clear in one partner is quite obvious in examining the other.  Lots of delays, misdiagnosis, and mistreatment occur because patients and their health care providers get into "he said, she said" dynamics, with nobody have a clear picture of what's going on.

Good luck--   HHH, MD
6 Comments
Blank
Avatar_n_tn
The symptoms are only on the external part of the penis.  Also, we have had no other partners, and we use the Trojan "Extended Pleasure" condoms, which contain no spermacide.  Thanks for the info.

Blank
Avatar_f_tn
Wow this is very interesting and coincidental.  I really think his reaction was caused by the "extended pleasure" condoms.  I was going to start a thread about my recent problem but it just so happens that I have had the exact same experience as your boyfriend.  About 1 week ago I had sex with this girl I've been seeing lately and I used a Trojan "extended pleasure" condom.  Well within a couple of days after I got this slight burning sensation when I urinated and a small rash or sore appeared at the very tip of my penis surrounding the opening.  I think it is definitely related to the condom.  It has to be, I mean seriously otherwise it's just purely coicidental that both your boyfriend and I had the exact same reaction from the exact same condoms.  The question I have is what do we do now?  Should we go to the doctor and get some medicine or just let the sore and burning sensation heal naturally?
Blank
239123_tn?1267651214
Interesting.  Most of the drugs that work as local anesthetics (the "cains":  procaine (Novocain), lidocaine, benzocaine, and others) in fact are fairly likely to cause allergic reactions.  So although I haven't heard of such reactions (but neither do I follow that particular medical literature, so I may have missed it), it doesn't surprise me.

Don't do anything, just sit tight.  If still inflamed after a few more days, you might try an over-the-counter steroid cream such as hydrocortisone.  But with or without that, get it checked out if the rash persists more than 10 days.

HHH, MD
Blank
Avatar_n_tn
I do have one other question.  The burning and itching on his part has subsided.  But we were wondering if there was a need to be tested for STDs again.  We were both tested back in late Fed early - March of this year.  All results came back negative for both of us.  We were tested about 5-6 months after sexual contact with other persons. Could we still be at risk?
Blank
Avatar_n_tn
I have used similar condom and have started developing this itch...and i was very worried as to what this may be.......I think it has to do something with the condoms!!!
Please help me with this problem its just got me worried if its just the condom reaction or sumthing else..its been happening for a week now and its really irritating!!!please suggest some medication
Blank
Avatar_m_tn
A related discussion, Itiching on the internal part.. was started.
Blank
Avatar_n_tn
A related discussion, Burning feeling on the penis. was started.
Blank
Avatar_n_tn
A related discussion, worried guy was started.
Blank
Avatar_n_tn
A related discussion, Itchy was started.
Blank
Continue discussion Blank
This Forum's Experts
239123_tn?1267651214
H. Hunter Handsfield, M.D.Blank
University of Washington
Seattle, WA
300980_tn?1194933000
Edward W Hook, MDBlank
University of Alabama at Birmingham
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank